Alert archive / Maine / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 22, 2022, 8:19 PM EDT for York County, Maine. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2022, 8:19 PM EDT (00:19 UTC)
- Expired
- Aug 22, 2022, 10:28 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County York County, ME
The radar
The Portland,ME radar (KGYX), 49 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:00 PM EDT | FLASH FLOOD | 1 Wnw Waterboro, ME | PICTURES OF CULVERT FAILURE AND RESULTING ROAD WASHOUT ON SCOOTER WAY. ROAD IS CLOSED. |
| Aug 22, 10:33 PM EDT | HEAVY RAIN 3.71 | 1 Nnw Waterboro, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WGUS51 KGYX 230019
FFWGYX
MEC031-230330-
/O.NEW.KGYX.FF.W.0002.220823T0019Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
819 PM EDT Mon Aug 22 2022
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
Central York County in southwestern Maine...
* Until 1130 PM EDT.
* At 819 PM EDT, Gauge reports indicated heavy rain falling across
the warned area. Between 1.5 and 3 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Biddeford, Alfred, Sanford, Saco, Kennebunk, Buxton, Hollis,
Kennebunkport, Waterboro, and Wells.
This includes the following highways...
Interstate 95 between mile markers 22 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4365 7064 4354 7037 4335 7057 4346 7084
FLASH FLOOD...GAUGE INDICATED
$$
Tubbs2 follow-up statements
324
WGUS71 KGYX 230136
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
936 PM EDT Mon Aug 22 2022
MEC031-230330-
/O.CON.KGYX.FF.W.0002.000000T0000Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York ME-
936 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS
EVENING FOR CENTRAL YORK COUNTY...
At 936 PM EDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling across the warned area. Between 2.5 and
4 inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Biddeford, Alfred, Sanford, Saco, Kennebunk, Buxton, Hollis,
Kennebunkport, Waterboro, and Wells.
This includes the following highways...
Interstate 95 between mile markers 22 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4365 7064 4354 7037 4335 7057 4346 7084
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
HAT729 WGUS71 KGYX 230228 FFSGYX Flash Flood Statement National Weather Service Gray ME 1028 PM EDT Mon Aug 22 2022 MEC031-230238- /O.CAN.KGYX.FF.W.0002.000000T0000Z-220823T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ York ME- 1028 PM EDT Mon Aug 22 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL YORK COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4365 7064 4354 7037 4335 7057 4346 7084 $$ HAT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:13 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 4:13 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Gray ME 413 PM EDT Mon Aug 22 2022 .SYNOPSIS... Low pressure continues to progress toward the area tonight, crossing the region tomorrow and bringing a chance of showers through Tomorrow night. Temperatures rebound to above normal for the middle and end of the week as ridging builds across New England. A cold front brings the next chance of showers by Friday, then seasonable and drier conditions return for the weekend. Temperatures begin to climb again early next week as ridging returns. && .NEAR TERM /TONIGHT/... Broad and weakly organized low pressure tracks out of the Great Lakes/Ohio Valley region and into the Northeast through the evening and overnight... sending a similarly poorly organized warm front across New England. While the warm front amounts to little more than a band of upper level forcing lofting northward through the area, closer down to the surface it amplifies into a weak coastal low which is the primary focus for moderate to locally heavy rainfall while scattered showers are more likely elsewhere. For some of the finer details... PWATs is on its way to around 1.75- 2.0", quite high even for the time of year... freezing levels are around 12+ kft... and storm motion is fairly slow with short corfidi vectors indicative of backbuilding and training... all of these indicative of efficient rainfall processes leading to locally high rainfall amounts. Hires guidance has not handled this system well in terms of where convection blossoms, and where higher and lower totals ultimately end up... but I will hang my hat on a swath of 1- 3+ rainfall amounts with the coastal circulation, landing primarily over southwestern Maine into the Midcoast, especially now that we're analyzing low pressure south of Rhode Island on track to move along our New England coastline. Also of note, in spite of meager model solutions this morning, rain is filling in nicely further inland... so have bumped up PoP and QPF across southern New Hampshire versus the prior forecast. Elsewhere, the model signal remains nebulous at best for how well forcing holds together with potential for similar amounts but over much smaller areas. Otherwise, it will be another warm, humid, and foggy overnight as onshore flow continues to pump in a maritime airmass. Low temperatures will again be in the 60s, with the most dense fog likely along the Midcoast, enhanced by convergence ahead of the coastal low. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... Tuesday morning starts with a bit of a lull, with the original low near the Ottawa River Valley and the weak coastal circulation shifting Downeast and eventually into the Maritimes of Canada. Low clouds and fog may be slow to erode with an utter lack of flow for mechanical mixing... but the model consensus has most low clouds lifting by around noon, perhaps only to a stratocu deck in some locations. Temperatures will warm quickly as a result, into the 70s, though with dew points in the 60s to near 70 it will still feel very muggy out. The cold front, if you can call it that, associated with the low pressure center will gradually push west-to-east across New England tomorrow, kicking off additional shower and storm activity across the area. Especially if we can manage to clear out, instability will actually be fairly impressive over the New Hampshire with MUCAPE 1500-2000 J/kg, but with some mid- level capping MLCAPE comes down to around 1000 J/kg. Additionally, dynamic fields will be quite weak with meager 0-6 km shear of only about 15-20 kts not supportive of organized storms. Dry advection will be well underway in the upper levels but PWATs will still be around 1.5" so downpours and locally gusty winds due to precip loading can still be expected. The front slogs east tonight, but not with enough of an airmass change to mix out low-level moisture... so am expecting yet another foggy overnight, especially along the Midcoast with lows in the 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Overview...A cold front dissipates across the area on Wednesday, with ridging bringing warmer conditions for Thursday and Friday. Another cold front late Friday brings the next chance of showers and storms. High pressure follows the front to bring seasonable and dry conditions for the weekend. Temperatures then begin to moderate again by early next week as ridging returns. Details...The lingering frontal boundary will bring the chance for a few showers or storms on Wednesday, but a general drying and warming trend is expected on Wednesday. The trend continues into Thursday as ridging returns to New England, and temperatures warm into the 80s to near 90 across southern New Hampshire. Northern areas likely remain in the 70s with a bit more cloud cover. Seasonably warm temperatures continue on Friday, but clouds and showers are expected by the afternoon hours. They arrive first across northern areas by late morning as a cold front slowly pushes southward, then pushes into southern areas later in the day. The front is expected to clear the area Friday night, setting up a pleasant weekend. High pressure builds in from Canada behind the front for the weekend, bringing seasonable temperatures and dry conditions Saturday and Sunday. Ridging begins to build across the Northeast by early next week, bringing moderating temperatures and continued dry conditions. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Short Term...Flight restrictions will be aplenty through the TAF period, especially along the coast as onshore flow keeps a humid airmass conducive of low ceilings and fog over the region, with SHRA/RA at times. This afternoon, surface observations show VFR visibilities everywhere with a mixed bag of IFR and MVFR ceilings over the eastern 2/3rds of the forecast area with a swath of rain moving up the New England coast. Meanwhile VFR is the rule further west, including for KHIE and KLEB. Conditions will deteriorate once again along the coast with RA, BR, and IFR or LIFR ceilings by this evening and through overnight for our coastal terminals... along with locations further inland including KMHT/KCON/KAUG. Meanwhile fog is expected to develop for KHIE/KLEB again, most likely in the hours surrounding dawn. Ceilings may be a bit slow to lift tomorrow, but the trend will be toward improvement for all TAF sites by about midday with light southeasterly winds persisting. Scattered showers and storms are expected during the day Tuesday and may impact terminals, most likely over the Connecticut and Merrimack River Valleys. Tomorrow night may be one final foggy night, and one final low cig night at KRKD. Long Term...A few showers are possible on Wednesday, but otherwise generally VFR conditions are expected through midday Friday. Showers and storms are possible at times late on Friday, then VFR conditions are expected this weekend through early next week. && .MARINE... Short Term...Areas of fog and low clouds accompany persistent onshore flow ahead of an amplifying coastal low tracking across eastern Mass on its way to the western Gulf of Maine. Rain showers with downpours will track northward with this feature through the evening and into the early overnight before exiting to the northeast tomorrow morning. Southerly flow over the waters returns tomorrow, weakening and backing southwesterly tomorrow night with a few showers around and more fog. Long Term...Conditions are expected to remain below SCA levels through the weekend as pressure patterns remain weak. A cold front crosses the waters late Friday, then high pressure builds in for the weekend. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Casey SHORT TERM...Casey LONG TERM...Clair
Hazardous weather outlook, Aug 22, 3:56 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 356 PM EDT Mon Aug 22 2022 MEZ018>028-NHZ007>015-232000- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 356 PM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Slow moving rain showers containing moderate to heavy rainfall will likely cause ponding on roadways and may produce localized instances of minor, nuisance-type flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-033-NHZ001>006-232000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior Cumberland Highlands- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll- 356 PM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-232000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 356 PM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:54 PM EDT | Areal Flood Advisory | GYX | Cumberland, York | 2 hr |
Nearby
Flash Flood Warnings in Maine, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.